A 14-year-old female was referred to the pediatric nephrology unit with a short history of progressive angio-oedema of the face requiring tracheostomy. She ingested an unusual substance which caused swollen tongue, cervical oedema and dark coloured brown urine. These clinical features with the laboratory tests confirmed the diagnosis of paraphenylene diamine (PPD) poisoning. Psychological assessment confirmed that the child had severe depression. The suicide attempt was just immediately after failure in the final qualifying examination to secondary school. She did not have any family support but she used to be punished in different ways. In Sudan PPD in its pure form is available in the local market and until recently there was no restrictions for its use or trade. Adolescents are well aware of its toxic effects and it is commonly used to attempt suicide. Legislation and laws should prevent its use in different hair dye formulations and look for another substitute. Clinical management is hampered by the lack of a rapid diagnostic test; no other treatment other than supportive measures can be offered.